Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 184, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 22, 2013, 3:27 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2013, 3:27 PM CDT (20:27 UTC)
- Expired
- Jul 22, 2013, 4:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA
The radar
The Des Moines radar (KDMX), 151 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:08 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2407 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:26 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 22, 3:26 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT MON JUL 22 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 326 PM CDT MON JUL 22 2013 COLD FRONT EXTENDING FROM TWIN CITIES TO SIOUX CITY WILL SWEEP SE ACROSS IOWA THIS EVENING. MAIN DYNAMICS WILL BE ACROSS MN/WI BUT ISOLATED TO SCATTERED STORMS ARE EXPECTED TO CONTINUE DEVELOP SOUTH INTO IA. SURFACE FLOW IS FROM THE WEST-SOUTHWEST AHEAD OF THE FRONT WEAKENING CONVERGENCE BUT INSTABILITY IS STRONG. STORMS THAT DO DEVELOP WOULD INITIALLY HAVE A HAIL THREAT...AND THEN DUE TO HIGH BASES AND DRIER AIR ALOFT COULD BECOME GUSTY. EXPECT QUITE A BIT OF OUTFLOW WITH STORMS THAT DO DEVELOP...WHICH SHOULD KEEP THE LINE PUSHING ALONG. OUTFLOW SHOULD EVENTUALLY PUSH OUT AHEAD AND CUT OF INFLOW TO STORMS...SO INTENSITY AFTER AROUND 7 PM SHOULD DIMINISH. VIRTUALLY ALL OF ACTIVITY SHOULD BE OUT OF CENTRAL IOWA BY MIDNIGHT. BEHIND THE FRONT A MODERATE PUSH OF COOLER AND DRIER AIR DROPPING TEMPERATURES BELOW 60 IN THE NORTH. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 326 PM CDT MON JUL 22 2013 IN WAKE OF THE COLD FRONT TRAVERSING THE AREA THIS EVENING...COOLER TEMPERATURES ARE FORECAST FOR THE NEXT WEEK. IOWA WILL REMAIN BENEATH NORTHWESTERLY FLOW ALOFT AT LEAST THROUGH THE WEEKEND. ON TUESDAY THE LOWER LEVELS WILL BE PRETTY SCOURED OUT BEHIND THE FRONT...BUT ALOFT FORECAST SOUNDINGS INDICATE SUBSTANTIAL SATURATION DURING THE DAY AS A SHORTWAVE MOVES THROUGH THE FLOW ACROSS NEBRASKA AND SOUTHWEST IOWA INTO MISSOURI. THIS WILL GENERATE A CONSIDERABLE MID LEVEL CLOUD DECK AND POSSIBLY A FEW SHOWERS AND STORMS IN THE SOUTHWEST...AND HAVE INCLUDED SOME SLIGHT CHANCE POPS IN THAT AREA. CONTINUED RECENT TREND OF FORECASTING MAX TEMPS ABOVE GUIDANCE...BUT DECREASED THE MARGIN ON TUESDAY TO ACCOUNT FOR THE COMBINED EFFECTS OF COLD AIR ADVECTION AND ANTICIPATED CLOUD COVER. FROM TUESDAY NIGHT THROUGH THURSDAY BENIGN AND PLEASANT WEATHER IS FORECAST WITH CONTINUED COOL TEMPERATURES AND LITTLE TO NO CHANCE FOR RAINFALL. TOWARD THE END OF THE WEEK THINGS STILL LOOK TO BECOME SOMEWHAT MORE ACTIVE...AND THE PROGNOSTIC MODELS HAVE COME INTO BETTER GENERAL AGREEMENT ON THE OVERALL EVOLUTION OF A SERIES OF 500 MB TROUGHS AND WAVES MOVING ACROSS THE CENTRAL U.S. IT APPEARS THAT A SUBTLE LEADING SHORTWAVE WILL TRAVERSE IOWA LATE THURSDAY AND THURSDAY NIGHT...WITH A MORE POTENT WAVE MOVING TO OUR SOUTHWEST ACROSS THE CENTRAL PLAINS AND MISSOURI ON FRIDAY...THEN THE FINAL AND STRONGEST TROUGH PIVOTING FROM MINNESOTA ACROSS IOWA AND WISCONSIN ON FRIDAY NIGHT. AT THE SURFACE THIS WILL TRANSLATE TO A WEAK TROUGH MOVING ACROSS OUR AREA AROUND THURSDAY NIGHT...FOLLOWED BY A STRONGER COLD FRONT PROBABLY LATE ON FRIDAY. THE RESULT IS CHANCE POPS FROM THURSDAY NIGHT INTO FRIDAY NIGHT...WITH SOME UNCERTAINTY AS TO THE ENDING TIME WHEN RAIN WILL CLEAR OUT RAPIDLY WITH THE FRONTAL PASSAGE...THEN MUCH COOLER TEMPERATURES FOR THE WEEKEND WITH HIGHS IN THE 70S AND LOWS IN THE 50S TO LOWER 60S MAKING FOR GLORIOUS LATE JULY WEATHER. ALLBLEND GUIDANCE POPULATED WITH 20 TO 40 POPS FROM SATURDAY INTO EARLY NEXT WEEK BUT CAN FIND NO SUPPORT FOR THIS IN THE LONG RANGE MODELS OR EXPECTED SYNOPTIC PATTERN AND HAVE REMOVED THEM FROM THE FORECAST. && .AVIATION...22/18Z ISSUED AT 1231 PM CDT MON JUL 22 2013 VFR CONDITIONS BEFORE AND AFTER COLD FRONT TRACKING SE THROUGH TAF SITES BETWEEN NOW AND 03Z. SCATTERED LINE OF THUNDERSTORMS EXPECTED BUT BASES SHOULD BE VFR AND LINE NARROW...SO A BRIEF PERIOD OF MVFR THUNDERSTORMS IS POSSIBLE WITH THE FRONT...THEN NORTH FLOW AND CLEARING THEREAFTER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JUNGBLUTH LONG TERM...JOHNSON/LEE AVIATION...JUNGBLUTH
Hazardous weather outlook, Jul 22, 5:13 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 513 AM CDT MON JUL 22 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-231015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 513 AM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS IOWA TODAY THROUGH THIS EVENING. A FEW STORMS MAY BECOME SEVERE WITH GOLF BALL SIZED HAIL AND 60 MPH OR GREATER WINDS THE PRIMARY THREATS. AN ISOLATED TORNADO MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS CHANCES RETURN THURSDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING FROM 2 PM TO 10 PM.
In the hours before
Special weather statement, Jul 22, 2:49 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 249 PM CDT MON JUL 22 2013 IAZ016-222045- HANCOCK- 249 PM CDT MON JUL 22 2013 ...STRONG THUNDERSTORM IN NORTHERN IOWA... AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL HANCOCK COUNTY...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
Local storm report, Jul 22, 3:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
308 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 1 NW FOREST CITY AIRPOR 43.24N 93.64W
07/22/2013 E1.00 INCH HANCOCK IA EMERGENCY MNGR
&&
CCOGILLocal storm report, Jul 22, 3:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM FUNNEL CLOUD 1 NW FOREST CITY 43.27N 93.65W
07/22/2013 WINNEBAGO IA TRAINED SPOTTER
A TRAINED SPOTTER AND A MEMBER OF THE PUBLIC BOTH
REPORTED A FUNNEL CLOUD JUST WEST OR NORTHWEST OF FOREST
CITY.
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 51 min |
| Jul 22, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 52 min |
| Jul 22, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 53 min |
| Jul 22, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 52 min |
| Jul 22, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 48 min |
| Jul 22, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Jul 22, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 55 min |
| Jul 22, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.